Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Wilmington, NC

May 31, 2003Columbus County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 4:48 PM EDT for Columbus County, Pender County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 4:48 PM EDT (20:48 UTC)
Expired
May 31, 2003, 5:45 PM EDT
In force
57 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Columbus County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS52 KILM 312048
SVRILM
NCC047-141-312145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  NORTHWEST OF BOLTON...OR ABOUT 14 MILES NORTHEAST OF WHITEVILLE...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RIEGLEWOOD AROUND 510 PM
   CURRIE AROUND 515 PM
   WARDS CORNER AROUND 520 PM
   LONG CREEK AROUND 525 PM
   BURGAW AROUND 530 PM
   ROCKY POINT AROUND 535 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3472 7800 3471 7769 3444 7752 3430 7772
          3439 7784 3434 7800 3437 7815 3429 7821
          3436 7857 3441 7856 3437 7845 3436 7831
          3446 7816 3456 7825

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 53 minutes earlier.

Area forecast discussion, May 31, 3:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT SAT MAY 31 2003

...TORNADO WATCH TIL 8 PM...

SEVERE THUNDERSTORMS AT TIME.

STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT.
PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH
HERE 03Z-06Z AND END THE THREAT FOR CONVECTION.

HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF
THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE
QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE
ALONG THE WARM FRONTAL BOUNDARY.

DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE
INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN
WEEK.

CWF:  PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND
WINDS AND SEAS HAVE STARTED TO RESPOND.  FPSN7 AND 41004 BOTH
SHOWING 20 KT AND 4 FT SEAS.

SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL
AND SFC COLD FRONT THIS EVENING.  STRONGEST WINDS WILL REMAIN N OF
MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A
LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS.
TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING
OUT OF HAND.

WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY
DOWN QUICKLY.  SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES
SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE.

GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5.  12Z RUN NOW
FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER
WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY
DRASTIC CHANGES.

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 12 hours 4 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Special weather statement, May 31, 12:45 PM EDT, 4 hours 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON
AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT
ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI
Local storm report, May 31, 4:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0428 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    ELIZABETHTOWN             NC   1.00 IN HAIL
05/31/03   BLADEN                         REPORTED BY 911
                                          DISPATCHERS.

0412 PM    2 N DARLINGTON            SC   0.75 IN HAIL
05/31/03   DARLINGTON

0405 PM    HARTSVILLE                SC   1.75 IN HAIL
05/31/03   DARLINGTON                     REPORTED BY OFF DUTY
                                          DEPUTY.

0357 PM    PEMBROKE                  NC   WIND DAMAGE
05/31/03   ROBESON                        TREE DOWN ON HOUSE.
                                          REPORTED BY 911
                                          DISPATCHERS.

0352 PM    PEMBROKE                  NC   WIND DAMAGE
05/31/03   ROBESON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED.  REPORTS
                                          RECEIVED BETWEEN 352 PM AND
                                          402 PM.

0352 PM    LUMBERTON                 NC   WIND DAMAGE
05/31/03   ROBESON                        NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTS
                                          RECEIVED BETWEEN 352 PM AND
                                          402 PM.

RAS
Local storm report, May 31, 4:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0438 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    ELIZABETHTOWN             NC   WIND DAMAGE
05/31/03   BLADEN                         TREES DOWN AND POWER OUT.
                                          REPORTED BY HAM RADIO.

RAS
Local storm report, May 31, 4:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    9 NE LUMBERTON            NC   WIND DAMAGE
05/31/03   ROBESON                        POWER LINES DOWN
                                          REPORTED BY TRAINED
                                          SPOTTER

0442 PM    CLARKTON                  NC   1.00 INCH HAIL
05/31/03   BLADEN                         REPORTED BY TRAINED
                                          SPOTTER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:31 PM EDTSevere Thunderstorm WarningILMRobeson59 min
May 31, 3:44 PM EDTSevere Thunderstorm WarningILMBladen61 min
May 31, 4:12 PM EDTTornado WarningILMBladen33 min
May 31, 4:39 PM EDTTornado WarningILMBladen66 min
May 31, 5:07 PM EDTTornado WarningILMBrunswick, Columbus53 min
May 31, 5:17 PM EDTSevere Thunderstorm WarningILMNew Hanover73 min
May 31, 5:43 PM EDTSpecial Marine WarningILM92 min
May 31, 6:03 PM EDTSevere Thunderstorm WarningILMRobeson57 min
May 31, 6:52 PM EDTSevere Thunderstorm WarningILMBladen38 min
May 31, 7:04 PM EDTTornado WarningILMBladen26 min
May 31, 7:41 PM EDTSevere Thunderstorm WarningILMPender49 min
May 31, 7:51 PM EDTSpecial Marine WarningILM84 min
May 31, 7:53 PM EDTSevere Thunderstorm WarningILMBladen, Robeson52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.